Additive Complements with Narkiewicz's Condition


Two sequences A and B of non-negative integers are called additive complements, if their sum contains all suffciently large integers. Let A(x) and B(x) be the counting functions of A and B, respectively. In 1994, Sárközy and Szemerédi proved that, for additive complements A and B, if limsup A(x)B(x)=x ≤ 1, then A(x)B(x)-x→+∞ as x→+∞. In this paper, motivated by a recent result of Ruzsa, we prove the following result: for additive complements A, B with Narkiewicz's condition: A(2x)=A(x)→ as x→+∞, we have A(x)B(x)-x>(1+o(1))a(x)=A(x) as x→+∞, where a(x) is the largest element in A⋂[1,x]. Furthermore, this is the best possible. As a corollary, for additive complements A, B with Narkiewicz's condition: A(2x)=A(x)→1 as x→+∞ and any M >1, we have A(x)B(x)-x>A(x)M for all suffciently large x.

This is a preview of subscription content, access via your institution.


  1. [1]

    Y. G. Chen and J. H. Fang: On additive complements, II, Proc. Amer. Math. Soc. 139 (2011), 881–883.

    MathSciNet  Article  Google Scholar 

  2. [2]

    Y. G. Chen and J. H. Fang: On a conjecture of Sárközy and Szemerédi, Acta Arith. 169 (2015), 47–58.

    MathSciNet  Article  Google Scholar 

  3. [3]

    Y. G. Chen and J. H. Fang: Additive complements of the squares, J. Number Theory 180 (2017), 410–422.

    MathSciNet  Article  Google Scholar 

  4. [4]

    L. Danzer: Über eine Frage von G. Hanani aus der additiven Zahlentheorie, J. Reine Angew. Math. 214/215 (1964), 392–394.

    MathSciNet  MATH  Google Scholar 

  5. [5]

    P. Erdős: Some unsolved problems, Mich. J. Math. 4 (1957), 291–300.

    MathSciNet  Article  Google Scholar 

  6. [6]

    P. Erdős: Some unsolved problems, Publ. Math. Inst. Hung. Acad. Sci., Ser A 6 (1961), 221–254.

    MathSciNet  MATH  Google Scholar 

  7. [7]

    P. Erdős and R. L. Graham: Old and New Problems and Results in Combinatorial Number Theory, Monographies de L'Enseignement Mathématique, 28, Université de Genéve, Geneva, (1980).

    Google Scholar 

  8. [8]

    J. H. Fang and Y. G. Chen: On additive complements, Proc. Amer. Math. Soc. 138 (2010), 1923–1927.

    MathSciNet  Article  Google Scholar 

  9. [9]

    J. H. Fang and Y. G. Chen: On finite additive complements, Discrete Math. 313 (2013), 595–598.

    MathSciNet  Article  Google Scholar 

  10. [10]

    J. H. Fang and Y. G. Chen: On additive complements. III, J. Number Theory 141 (2014), 83–91.

    MathSciNet  Article  Google Scholar 

  11. [11]

    J. H. Fang and Y. G. Chen: On infinite additive complements, Sci. China Math. 60 (2017), 1779–1790.

    MathSciNet  Article  Google Scholar 

  12. [12]

    H. Halberstam and K. F. Roth: Sequences, 2nd ed., Springer-Verlag, New York-Berlin 1983.

    Book  Google Scholar 

  13. [13]

    S. Z. Kiss, E. Rozgonyi and C. Sándor: On additive complement of a finite set, J. Number Theory 136 (2014), 195–203.

    MathSciNet  Article  Google Scholar 

  14. [14]

    W. Narkiewicz: Remarks on a conjecture of Hanani in additive number theory, Colloq. Math. 7 (1959/60), 161–165.

    MathSciNet  Article  Google Scholar 

  15. [15]

    I. Z. Ruzsa: Additive completion of lacunary sequences, Combinatorica 21 (2001), 279–291.

    MathSciNet  Article  Google Scholar 

  16. [16]

    I. Z. Ruzsa: Exact additive complements, Quart. J. Math. 68 (2017), 227–235.

    MathSciNet  MATH  Google Scholar 

  17. [17]

    A. Sárközy and E. Szemerédi: On a problem in additive number theory, Acta Math. Hungar. 64 (1994), 237–245.

    MathSciNet  Article  Google Scholar 

Download references

Author information



Corresponding author

Correspondence to Yong-Gao Chen.

Additional information

The authors are supported by the National Natural Science Foundation of China, Grant Nos. 11771211, 11671211.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Chen, YG., Fang, JH. Additive Complements with Narkiewicz's Condition. Combinatorica 39, 813–823 (2019).

Download citation

Mathematics Subject Classification (2010)

  • 11B13
  • 11B34